Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Classifying spaces for foliations with isolated singularities


Author: Peter Greenberg
Journal: Trans. Amer. Math. Soc. 304 (1987), 417-429
MSC: Primary 57R32; Secondary 58H10
DOI: https://doi.org/10.1090/S0002-9947-1987-0906823-2
MathSciNet review: 906823
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {\Gamma ^a} \subset \Gamma $ be transitive pseudogroups on $ {{\mathbf{R}}^n}$, such that, for any element $ g:\,U \to V$ of $ \Gamma $, there is a locally finite subset $ S \subset U$, such that $ g{\vert _{U - S}}$ is an element of $ {\Gamma ^a}$. We construct $ B\Gamma $, up to weak homotopy type, from $ B{\Gamma ^a}$ and the classifying spaces of certain groups of germs.

As an application, the classifying space of the pseudogroup of orientation-preserving, piecewise linear homeomorphisms between open subsets of $ {\mathbf{R}}$ is weakly homotopy equivalent to $ B{\mathbf{R}}{\ast}B{\mathbf{R}}$.


References [Enhancements On Off] (What's this?)

  • [BK] A. K. Bousfield and D. M. Kan, Homotopy limits, completions and localizations, Lecture Notes in Math., vol. 304, Springer-Verlag, 1972. MR 0365573 (51:1825)
  • [GS] E. Ghys and V. Sergiescu, Sur un groupe remarquable de difféomorphisms du cercle, preprint. MR 896095 (90c:57035)
  • [H1] A. Haefliger, Homotopy and integrability, Manifolds, Amsterdam 1970, Lecture Notes in Math., vol. 197, Springer-Verlag, 1971, pp. 133-163. MR 0285027 (44:2251)
  • [H2] -, Groupoides d'holonomie et classifants, Asterisque 116, Soc. Math. de France, 1984, pp. 70-97.
  • [J] S. Jekel, Loops on the classifying space for foliations, Amer. J. Math. 102 (1980), 13-23. MR 556886 (81d:57021)
  • [M] J. P. May, Simplicial objects in algebraic topology, Van Nostrand, 1967. MR 0222892 (36:5942)
  • [McS] D. McDuff and G. Segal, Homology fibrations and the group completion theorem, Invent. Math. 31 (1976), 279-285. MR 0402733 (53:6547)
  • [Se1] G. Segal, Classifying spaces and spectral sequences, Publ. Math. Inst. Hautes Etudes Sci., No. 34, Paris, 1968, pp. 105-112. MR 0232393 (38:718)
  • [Se2] -, Categories and cohomology theories, Topology 13 (1974), 293-312. MR 0353298 (50:5782)
  • [Se3] -, Classifying spaces related to foliations, Topology 17 (1978), 367-382. MR 516216 (80h:57036)
  • [St] J. Stasheff, Classification via $ B{\Gamma _q}$, Lecture Notes in Math., vol. 319, Springer-Verlag, 1973.
  • [Sa] C.-H. Sah, Automorphism of finite groups, J. Algebra 10 (1968), 47-68. MR 0229713 (37:5287)
  • [T1] R. W. Thomason, Homotopy colimits in the category of small categories, Math. Proc. Cambridge Philos. Soc. 85 (1979), 91-109. MR 510404 (80b:18015)
  • [Ts] T. Tsuboi, $ {\Gamma _1}$-structures avec une seule feuille, Asterisque 116, Soc. Math. de France, 1984, pp. 222-234. MR 755173 (86e:57028)
  • [T2] R. W. Thomason, First quadrant spectral sequences in algebraic $ K$-theory via homotopy colimits, preprint. MR 668580 (83k:18006)
  • [V] R. M. Vogt, Homotopy limits and colimits, Math. Z. 134 (1973), 11-52. MR 0331376 (48:9709)
  • [Ma] J. Mather, Integrability in codimension $ 1$, Comment. Math. Helv. 48 (1973), 195-233. MR 0356085 (50:8556)
  • [E] D. B. A. Epstein, The simplicity of certain groups of homeomorphisms, Compositio Math. 22 (1970), 165-173. MR 0267589 (42:2491)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R32, 58H10

Retrieve articles in all journals with MSC: 57R32, 58H10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0906823-2
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society